Alert archive / Hawaii / Wind Advisories in 2019
Wind Advisory 30, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Nov 9, 2019, 2:41 AM HST for Hawaii County, Hawaii. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Nov 9, 2019, 2:41 AM HST (12:41 UTC)
- Expired
- Nov 9, 2019, 6:00 PM HST
- In force
- 15 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 12:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 0.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 1132 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
337 WWHW70 PHFO 091241 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 241 AM HST Sat Nov 9 2019 HIZ028-100400- /O.NEW.PHFO.WI.Y.0030.191109T1241Z-191110T0400Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 241 AM HST Sat Nov 9 2019 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...West to southwest winds 40 to 50 mph with gusts to 60 mph. * WHERE...Big Island Summits of Mauna Kea and Mauna Loa. * WHEN...Until 6 PM HST this evening. * IMPACTS...Motorists should drive with caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Nov 8, 8:36 PM HST, 6 hours 5 minutes earlier.
Area forecast discussion, Nov 8, 8:36 PM HST, 6 hours 5 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 836 PM HST Fri Nov 8 2019 .SYNOPSIS... Daytime sea breezes and nighttime land breezes will prevail through Saturday night as a front approaches the area from the northwest. Clouds and showers will tend to favor interior areas especially during the afternoon and evening hours. A new high will build in north of the area early next week with trade winds returning. Clouds and passing showers will favor windward and mauka areas. Winds will become lighter toward the end of the week as another front begins to approach the area. && .DISCUSSION... Currently at the surface, a weakening cold front is located around 350 miles northwest of Kauai. Meanwhile, a weak high pressure ridge axis is located over Kauai and just to the north of Oahu and Maui County. Light winds prevail across the state, with sea breezes transitioning over to land breezes. Infrared satellite imagery shows partly cloudy skies across the state. Radar imagery shows a few showers over Maui County, with mainly rain free conditions elsewhere. Main short term concern revolves around rain chances. The front north of the state will shift slowly southward tonight and Saturday, then stall out around 100 miles north of Kauai Saturday night and Sunday. Light winds will prevail through Saturday night, with overnight land breezes and daytime sea breezes expected. A new high will build north of the islands Sunday bringing a return of light to moderate trade winds. The light to moderate trades will hold in place through Wednesday, before easing and shifting around to the south and southeast late next week as a new cold front approaches from the northwest. As for weather details, most of the showers around Maui County should diminish over the next couple of hours. Some decent forcing for ascent associated with an upper level trough will approach from the west through the night, so an isolated shower can't be ruled out statewide, but mainly near the coast. A convective pattern is then expected to continue Saturday through Sunday, with showers favoring interior and mauka areas during the day and locations near the coast at night. A more typical windward focused shower pattern is expected to resume Sunday night due to the trades returning, with this regime holding in place through the first half of next week. Easing and shifting trade winds during the latter part of next week could bring an increase in interior and leeward shower development during the day, with showers favoring windward slopes and coasts at night. && .AVIATION... Light and variable winds will continue due to a front positioned to the northwest. Although VFR conditions should prevail through the overnight period with the land breezes setting up, a few showers can't be ruled out. MVFR CIGS/VSBY will be possible in and around any showers that develop. An upper-level trough nosing towards Hawaii may provide some light to moderate high level turbulence, along with some passing high clouds, over the islands into Saturday. No AIRMETS are currently in place. && .MARINE... Light and variable winds are expected through early Sunday as a front approaches Kauai from the northwest. The weak background flow will result in local nighttime land and afternoon sea breeze circulations developing over each of the individual islands. Light northeasterly trade winds are expected to begin to fill in over the island chain by Sunday afternoon as a new surface high moves to a position far northwest of the region. The trades will become easterly and increase to locally moderate strength from early next week through Wednesday. No Small Craft Advisory conditions are forecast through next Wednesday over the coastal waters. Surf is expected to remain below the High Surf Advisory (HSA) criteria along north and west facing shores through next Wednesday. The current small north-northwest swell will continue to fade through Saturday. A reinforcing, slightly longer period north-northwest swell is expected to fill in during the day on Saturday. This will maintain small to moderate surf along most north and west facing shores of the islands this weekend. Another slightly larger north-northwest swell is expected to arrive late Sunday night or early Monday morning, which will cause surf to increase slightly along most north and west facing shores on Monday. This swell will gradually lower from Tuesday through mid- week. The forecast guidance continues to show a new long period north-northwest swell arriving early Thursday. This swell may peak Thursday night, with surf heights possibly reaching the HSA criteria along most north and west facing shores. An out-of-season south swell arriving early Saturday morning is expected to peak from Saturday night into Sunday morning. Surf produced by this swell is expected to be well above the November average along south facing shores. We will monitor observations in case surf reaches the HSA criteria along south facing shores this weekend. This south swell should hold above average into Monday, followed by a slow downward trend from Monday night through Tuesday. Finally, the weak winds will keep small surf along east facing shores through the middle of next week. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Jelsema AVIATION...Gibbs MARINE...Houston
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.